Wyoming, 2008High Wind in Wyoming, June 11, 2008
June 11, 2008 · NWS CYS · 1 event in 1 county or zone
An unseasonably strong low pressure area over the northern plains generated high winds over parts of Laramie county.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong low pressure area over the northern plains generated high winds over parts of Laramie county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 2:04 AM MST, 10 hours 56 minutes earlier.
Area forecast discussion, Jun 11, 2:04 AM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
304 AM MDT WED JUN 11 2008
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
MAIN UPPER LOW CENTER IS LOCATED ACROSS WEST CENTRAL MONTANA...
WITH SECONDARY SHORTWAVE ENERGY ACCELERATING EASTWARD THROUGH
CENTRAL IDAHO EARLY THIS AM. SURFACE COLD FRONT ASSOCIATED WITH
THE MAIN UPPER LOW HAS PUSHED SOUTH INTO CENTRAL COLORADO. THE
MAIN BAROCLINIC CLOUD BAND AND ASSOCIATED PRECIP...WHICH HAS BEEN
VERY SLOW MOVING OVER THE PAST 3 TO 4 HOURS...HAS SET UP FROM NE
UTAH THROUGH THE WRN DAKOTAS. THIS BAND LINES UP PRETTY WELL WITH
THE 600MB FRONT. THE FRONTAL INVERSION HAS MADE IT TO A DEPTH OF
ABOUT 10 KFT PER KCYS VAD. 3-HOUR ISALLOBARIC PRESSURE RISES ON
THE ORDER OF 4 TO 8 MB HAVE BEEN EFFICIENT IN CREATING STRONG SURFACE
WINDS EARLY THIS AM. CONTEMPLATED A WIND ADVISORY FOR THE
PANHANDLE FOR A FEW HOURS EARLY THIS MORNING...BUT WITH ONLY A FEW
SITES SURPASSING CRITERIA CURRENTLY...BEST PRESSURE RISES OVER
THEM NOW...AND WEAKENING ANTICIPATED...WILL HOLD OFF. MODELS
SUGGEST THAT BAROCLINIC BAND AND ASSOCIATED PRECIPITATION WILL
BECOME FRACTURED AND WEAKEN OVER THE NEXT 3 TO 6 HOURS AS THE
SECONDARY SHORTWAVE APPROACHES FROM THE WEST. SO...HAVE KEPT MOST
AREAS DRY THIS AM...WITH THE EXCEPTION OF NORTHERNMOST ZONES AND
THE HIGHER TERRAIN. BY THIS AFTERNOON...SLIGHTLY NEGATIVE LIFTED
INDICES AND CAPE VALUES OF AROUND 200 TO 300 J/KG BENEATH THE MID-
LEVEL THERMAL TROUGH...WILL COMBINE WITH THE SECONDARY SHORTWAVE
TO PRODUCE A FEW ISOLATED SHOWERS ACROSS THE CWA. THE DOWNSLOPE
COMPONENT WILL LIMIT COVERAGE. CONVECTION WILL LINGER THROUGH THE
EVENING...BEFORE DISSIPATING SHORTLY AFTER SUNSET. AFTERNOON HIGH
TEMPERATURES WILL BE AROUND 20 DEGREES COOLER TODAY WITH HIGHS IN
THE 50S WEST...AND 60S EAST. ANOTHER ROUND OF ISOLATED AFTERNOON
AND EVENING CONVECTION IS ANTICIPATED AGAIN ON THURSDAY...BUT
COVERAGE WILL CONTINUE TO BE LIMITED. A DRIER AIR MASS WILL BEGIN
TO MOVE IN BEGINNING THURSDAY NIGHT. A FEW DEGREES OF WARMING WILL
OCCUR ON THURSDAY...BUT TEMPERATURES WILL CONTINUE TO BE
UNSEASONABLY COOL.
.LONG TERM...FRIDAY THROUGH WEDNESDAY...
MAIN BELT OF WESTERLIES LOOKS TO RETREAT A LITTLE NORTHWARD BY
SATURDAY AS UPPER LOW LIFTS NORTHEAST OVER WESTERN ONTARIO WITH
GENERAL WNW UPPER FLOW OVER THE CWA THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. EXPECT MAINLY DRY WEATHER ACROSS THE CWA AS INSTABILITY
AND BETTER MOISTURE REMAIN WELL EAST OF THE CWA THROUGH THE
WEEKEND. SOME INDICATION OF MOISTURE RETURN UP THE HIGH PLAINS
EARLY NEXT WEEK BUT UPPER RIDGING WILL BEGIN TO BUILD OVER THE
ROCKY MTNS WHICH MAY CAP CONVECTION AT LEAST TO SOME DEGREE.
TEMPERATURES WARMING UP SOME ON SATURDAY THEN NEXT COOL FRONT
EXPECTED TO PASS ACROSS SATURDAY EVENING AS SHORTWAVE SCOOTS
ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS BY SUNDAY
MORNING. SFC HIGH SETTLES OVER THE REGION SUNDAY NIGHT AND MONDAY
THEN MOVES AWAY TUESDAY ALLOWING FOR SOME RETURN FLOW.
&&
.AVIATION...
STRONG NORTHWEST WINDS THIS MORNING...WILL TURN MORE WESTERLY AND
REMAIN STRONG THIS AFTERNOON. THIS WILL CREATE TURBULENCE IN AND
AROUND THE HIGHER TERRAIN. OTHERWISE...POCKETS OF LOWER CLOUDS AND
MVFR CIGS WILL BE POSSIBLE FOR A TIME THIS MORNING...BUT MOST
TERMINALS WILL EXPERIENCE VFR CONDITIONS. ANOTHER DISTURBANCE WILL
BRING ISOLATED SHOWERS TO THE AREA TODAY...BUT EXPECT CONDITIONS
TO CONTINUE TO BE VFR THROUGH TONIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/AVIATION...HAHN
LONG TERM....RE
Hazardous weather outlook, Jun 11, 3:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MDT WED JUN 11 2008
WYZ059-061>067-069-121130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
400 AM MDT WED JUN 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON INTO
EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO FORM ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
POSSIBLE AGAIN THURSDAY. OTHERWISE RATHER STRONG AND GUSTY
WESTERLY WINDS ARE LIKELY BY LATE THURSDAY MORNING THROUGH THE
AFTERNOON...ESPECIALLY IN WIND PRONE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-WYZ060-068-070-121130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
400 AM MDT WED JUN 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON INTO
EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO FORM ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
POSSIBLE AGAIN THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 11, 12:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT WED JUN 11 2008
WYZ062>067-069-112100-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
GARRETT...LARAMIE...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...
CHEYENNE
126 PM MDT WED JUN 11 2008
...STRONG AND GUSTY WINDS THIS AFTERNOON...
STRONG WEST WINDS WILL CONTINUE THROUGH AROUND 300 PM MDT THIS
AFTERNOON ACROSS PORTIONS OF SOUTHEAST WYOMING. THE STRONG WINDS
WILL BE PRESENT IN THE CHEYENNE AREA...ALONG INTERSTATE 80 OVER
THE SUMMIT BETWEEN CHEYENNE AND LARAMIE AND IN THE ARLINGTON
AREA...AND ALONG INTERSTATE 25 IN PLATTE COUNTY NEAR BORDEAUX.
EXPECT WIND SPEEDS TO CONTINUE AT 30 TO 45 MPH SUSTAINED...WITH
BRIEF GUSTS TO 50 TO 60 MPH POSSIBLE THROUGH 300 PM MDT.
CARPENTER
High Wind, Cheyenne Foothills
- When
- June 11, 1:00 PM MST to 5:00 PM MST
- Where
- Cheyenne Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
Wind gust of 66 mph recorded in Cheyenne with other gusts from 60 to 70 mph recorded mainly west and northwest of Cheyenne, WY. Report of a tree felled onto a car in Cheyenne.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 11 to 13, 20084 deaths · 48 injured · EF3 · 18 events
- Tornadoes and Hail in Kansas, June 11, 20083 deaths · 3 injured · $86 million · EF4 · 15 events
- Tornadoes and Flash Flood in Minnesota, June 11 to 12, 20083 deaths · 2 injured · $1.0 million · EF1 · 10 events
- Tornadoes and Flood in Kansas, June 11, 2008$7.1 million · EF3 · 55 events
- Flash Flooding and Damaging Wind in Iowa, June 11, 20081 death · $76,000 · 56 kt wind · 6 events
- Tornado and Flash Flooding in Iowa, June 11 to 13, 2008$2.4 million · EF0 · 82 events
- Tornadoes and Flash Flooding in Iowa, June 11, 2008$505,000 · EF2 · 16 events
- Flooding in South Dakota, June 11 to 13, 20081 death · 2 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2008$2.5 million · 1.75 in hail · 37 events
- High Wind in Minnesota, June 11, 2008$1.6 million · 50 kt wind · 12 events
- Flash Flood and Hail in Nebraska, June 11, 2008$1.4 million · 1.75 in hail · 15 events
- High Wind in Minnesota, June 11, 2008$1.1 million · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93779.